Alert archive / Missouri / River Flood Watches in 2021

River Flood Watch 14, NWS Springfield, MO

October 10, 2021Vernon County, Missouri

NWS Springfield, MO issued this river flood watch at Oct 10, 2021, 9:40 PM CDT for Vernon County, Missouri. It took effect at Oct 12, 2021, 11:30 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 9:40 PM CDT (02:40 UTC)
In effect from
Oct 12, 2021, 11:30 AM CDT
Expired
Oct 11, 2021, 8:13 AM CDT
In force
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Osage River at Horton (HTNM7). The gauge peaked at 27.13 ft at Oct 12, 2021, 6:00 AM CDT.

actionminormoderate3035404510/1110/12
Action stage
39 ft
Minor stage
41 ft
Moderate stage
45 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06917060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

944 
WGUS63 KSGF 110240
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Springfield MO
940 PM CDT Sun Oct 10 2021

...The National Weather Service in Springfield MO has issued a Flood 
Watch for the following rivers in Missouri...

  Little Osage River near Horton affecting Vernon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov.


MOZ066-111045-
/O.NEW.KSGF.FL.A.0014.211012T1630Z-211014T1536Z/
/HTNM7.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
940 PM CDT Sun Oct 10 2021

The National Weather Service in Springfield has issued a

* Flood Watch for
  the Little Osage River near Horton.
* From Tuesday morning to late Thursday morning.
* At 8:45 PM CDT Sunday the stage was 26.8 feet.
* Flood stage is 41.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late Tuesday morning.
* Impact...At 41.0 feet, minor flooding affects low lying areas near 
  the gage site and farmland along the river.


&&

LAT...LON 3800 9441 3802 9431 3799 9431 3793 9436
      3796 9444 3796 9451 3796 9458 3798 9462
      3800 9462 3800 9452

$$

DSA
1 follow-up statement
764 
WGUS63 KSGF 111313
FFASGF

Flood Watch
National Weather Service Springfield MO
813 AM CDT Mon Oct 11 2021

...The Flood Watch is cancelled for the following rivers in 
Missouri...

  Little Osage River near Horton affecting Vernon County.

MOZ066-111415-
/O.CAN.KSGF.FL.A.0014.211012T1630Z-211011T1313Z/
/HTNM7.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
813 AM CDT Mon Oct 11 2021

The Flood Watch is cancelled for
  the Little Osage River near Horton.

* At 8:45 PM CDT Sunday the stage was 26.8 feet.
* Flood stage is 41.0 feet.
* Forecast...Flood stage may be reached late tomorrow morning.


&&

LAT...LON 3800 9441 3802 9431 3799 9431 3793 9436
      3796 9444 3796 9451 3796 9458 3798 9462
      3800 9462 3800 9452

$$

KP

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood watch went out at Oct 10, 9:36 PM CDT, 4 minutes earlier.

Area forecast discussion, Oct 10, 9:36 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
936 PM CDT Sun Oct 10 2021

.MESOSCALE DISCUSSION...
Issued at 920 PM CDT Sun Oct 10 2021

An upper level trough is moving east across the southern Plains
this evening. Ahead of the trough storms have developed across
Oklahoma and have developed into line segments over the last few
hours. Modest instability is in place ahead of this system across
Oklahoma but weakens the further northeast. Strong shear is in
place, given the amount of shear, the cape/instability will still
be enough for these line segments to continue to track northeast
into portions of southeastern Kansas and southwestern Missouri.
Instability again weakens further east across the eastern Ozarks
so it's possible these line segments weaken as they move across
the area.

The greater severe risk will be across Oklahoma but a risk will
continue into southeastern Kansas and southwestern Missouri. The
main risk will be strong winds up to 70 mph. Hail up to the size
of quarters will also be possible in the strongest storms. Strong
low level shear will be in places, so any surges or bows to the
northeast will be a risk for a few spin up tornadoes with in the
lines. The greatest severe risk with this activity in our area
will generally be west of Highway 65. These storms are expected to
move into southeastern Kansas and far southwestern Missouri
between 10PM and midnight and to the Highway 65 corridor between
midnight and 2am. Again, with this first line/round of storms,
they are expected to gradually weaken as they move father east
into central and south central MO.

As the upper level low moves east across the plains tonight a
cold front will also move east across the area. The front will be
behind the initial round of storms. As the upper level low moves
over the area height falls will allow instability to increase.
Strong shear will remain in place and with the lift of the front,
storms, expect a second band of storms to develop along the front
overnight tonight into early Monday morning. The main risk with
this activity will be strong winds again, but with steeper lapse
rates hail to the size of quarters. This line will move east of
the area generally between 3AM and 8AM. For areas along and east
of Highway 65 this round maybe stronger than the first round.
There are questions on if this next round will be surface based
or more elevated in nature. With the strong low level wind shear
a few brief spin up tornadoes could be possible.

In additional to the severe risk will have to watch for some
locally heavy rainfall too. Heavy rainfall rates will occur with
the storms. The storms will be moving really pretty quickly to the
northeast, but where multiple  storms can track over the same
locations there will be a localized flooding risk. In general 1
to 2 inches of rain are expected west of Hwy 65 but some isolated
amounts up to around 4 inches will be possible. Again the greatest
risk will be across southeastern Kansas and southwestern
Missouri. Localized flooding will be possible in these locations
and a Flash Flood Watch remains in effect for these locations
until 7 AM Monday morning.

&&

.UPDATE...
Issued at 256 PM CDT Sun Oct 10 2021

Given some of the latest guidance in numerous convective allowing
models, we have decided to issue a Flash Flood Watch for extreme
southeast Kansas and portions of western Missouri.

Strong agreement in HREF data is showing the potential for
excessive rainfall amounts of 1.50 to 2.25 inches in widespread
fashion, with isolated amounts up to 4 inches. Lesser amounts are
still expected further east.

&&

.SHORT TERM...(This evening through Monday)
Issued at 256 PM CDT Sun Oct 10 2021

A vigorous storm system approaching from the west will give the
Ozarks region a very active night. Gulf moisture continued to
increase along a gusty south trajectory. These wind gusts
underneath a mostly sunny sky will continue through the rest of
the daylight hours today, as temperatures remain steady in the
80s.

As we get into the early to mid evening hours, robust
thunderstorms will be ongoing across central and northeast
Oklahoma. An environment conducive for a few tornadoes will evolve
along the Oklahoma I-44 corridor this evening. The greatest
tornado risk will occur in this area between roughly Oklahoma City
and Tulsa.

As these storms approach southeast Kansas and southwest Missouri,
the environment appears more favorable for damaging wind gusts up
to 70 mph. There could also be some hail up to quarter size,
however, the main risk looks to be damaging winds given the amount
of shear between 0 and 3km.

We also think a couple of brief tornadoes will be possible. The
better tornado environment looks to remain in Oklahoma, however,
models do indicate a sufficient low level cape and low level shear
overlap for some limited potential. Any northwest to southeast
oriented line segments could become very organized given the 50
knot 0-3km shear magnitudes that are oriented to the northeast.

As storms make their way into the eastern Ozarks, they will likely
weaken as areas east of Highway 65 will be more stable. However,
the risk for a few severe storms in the eastern Ozarks still
exists. It will be a busy night across southern Missouri.

Rainfall rates could reach 2 inches per hour in some of these
storms. Given the dry soil conditions and low streamflows, we do
not plan to issue a flash flood watch. However, some areas of
locally heavy rainfall could unfold. Overall amounts are
forecasted to range from 1 to 2 inches, with the higher amounts
over southeast Kansas and western Missouri.

Some storms will linger into Monday morning, clearing the region
by mid to late morning. Cooler weather is expected Monday
afternoon with highs only in the low to mid 70s. Lows Monday night
cool off into the upper 40s and lower 50s. No rain is expected
Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 256 PM CDT Sun Oct 10 2021

After a nice and quiet
Tuesday, a second vigorous upper level storm system will approach
from the west, bringing the potential for additional severe
thunderstorms to the Ozarks. This system will have a negative
tilt, allowing quality Gulf moisture to return ahead of it. Storms
look to arrive by Wednesday morning, and could persist for
several hours into Thursday and Thursday night.

The reason for the prolonged period of thunderstorms is due
to the northeast movement of the upper low. This will cause a low
level zone of baroclinicity to remain directly over southern and
central Missouri from Wednesday into Friday. This feature will be
a continuous focus for thunderstorm activity. Given the belt of
westerlies over southern Missouri through late week, organized
storms will be a risk. It appears as though dry continental air
will finally surge across the region by Friday afternoon, ending
the risk for convection. We may need to watch for the risk of
flooding through the Wednesday through Friday time frame.

This new airmass will give us our first taste of fall, with highs
only in the low to mid 60s on Saturday and Sunday. Lows could
drop well into the lower 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 650 PM CDT Sun Oct 10 2021

A storm system will continue to move across the southern Plains
tonight and the region on Monday. Gusty southerly winds will
continue ahead of the system this evening into today. Early Monday
a front will move through the area and gusty westerly winds will
occur behind the front.

Convection will also occur with this system and could see a could
rounds of showers and storms. Showers and storms are currently
developing across portions of eastern Kansas into northern
Missouri early this evening but this activity should remain north
of the area.

Additional storms are developing across Oklahoma and this activity
will move into the area later this evening into the early
overnight hours. Heavy rainfall leading to reduced visibilities
will occur with the storms. These storms should be out a head of
the front and when the front moves through the area another round
of showers and storms will develop along the front overnight into
early Morning morning. The will be the risk for strong to severe
storms in both lines of storms.

The upper level low will move through the area on Monday and
showers or drizzle will remain possible through the morning hours
ending from west to east by the afternoon hours. MVFR conditions
will be possible Monday morning with condition improving during
the afternoon hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT Monday for MOZ066-067-077-078-
     088-089-093-094-101.

KS...Flash Flood Watch until 7 AM CDT Monday for KSZ073-097-101.

&&

MESOSCALE...Wise
UPDATE...Cramer
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Wise
Hazardous weather outlook, Oct 10, 8:51 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
851 PM CDT Sun Oct 10 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
851 PM CDT Sun Oct 10 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

A vigorous storm system has forced robust thunderstorms to
develop across central and northeast Oklahoma this evening. These
storms will then spread into extreme southeast Kansas and the
Missouri Ozarks late evening into the overnight hours. Several of
these storms will be capable of producing damaging wind gusts up
to 70 mph. Quarter size hail and a couple of brief tornadoes will
also be possible.

Heavy rainfall rates of 2 inches per hour are expected with these
storms and could lead to localized flooding overnight. A Flash
Flood Watch has been issued for portions of southeastern Kansas
and southwestern Missouri where localized rainfall amounts up to
4 inches will be possible.

These storms will advance through the entire region overnight,
with southwest Missouri and southeast Kansas receiving the
greatest frequency of severe weather and the greater risk for
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected to linger into Monday morning, exiting
the eastern ozarks by mid morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into the overnight
hours across the entire outlook area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schwartz

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 12:18 AM CDTSevere Thunderstorm WarningSGFMcDonald27 min
Oct 11, 12:25 AM CDTTornado Warning Tornado observedSGFMcDonald35 min
Oct 11, 12:58 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
Oct 11, 1:16 AM CDTTornado Warning Tornado observedSGFNewton29 min
Oct 11, 1:31 AM CDTSevere Thunderstorm WarningSGFJasper, Newton22 min
Oct 11, 3:39 AM CDTSpecial Weather StatementSGFJasper, McDonald, Newton36 min
Oct 11, 3:53 AM CDTSpecial Weather StatementSGFBarton, Vernon52 min
Oct 11, 4:15 AM CDTSpecial Weather StatementSGFBarry, Jasper, Newton60 min
Oct 11, 4:42 AM CDTTornado WarningSGFBarton, Dade, Jasper18 min
Oct 11, 4:54 AM CDTTornado Warning Tornado observedSGFBarton, Cedar, Dade21 min
Oct 11, 5:09 AM CDTTornado WarningSGFCedar, Vernon21 min
Oct 11, 5:40 AM CDTWind AdvisorySGFBarton, Benton, Cedar, Dade, Dallas, Greene and 6 more5 hr

Nearby

River Flood Watches in Missouri, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.